Article Text

PDF
CASE REPORT
Iatrogenic water intoxication in a female adolescent with hypopituitarism

Summary

The authors report a case of a 15-year-old girl with hypopituitarism due to pituitary stalk interruption syndrome diagnosed in the neonatal period. The patient was admitted to the emergency room with impaired consciousness and hypoglycaemia. The day before, she increased her water intake to about 1.5 L to perform a pelvic ultrasound. In the following hours, she developed vomiting and food refusal. Blood analysis revealed hypoglycaemia, hyponatraemia, decreased serum osmolality and normal urinary density. Hyponatraemia and adrenal crisis were managed with a gradual but slow resolution of consciousness and electrolytic balance. This case describes an episode of iatrogenic water intoxication in a patient under desmopressin treatment. Although uncommon, dilutional hyponatraemia is the main complication of desmopressin treatment. We reinforce the importance of patients and caregivers’ long-life education for the potential complications of an increase in fluid intake in patients treated with desmopressin.

  • pituitary disorders
  • endocrine system
  • radiology

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.